W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Catalog Number |
GKFC12 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Hernia (2240)
| Date of Event |
02/04/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2014: (b)(6) medical center.(b)(6), md.Operative report.Pre and postoperative diagnosis: supraumbilical hernia.Blood loss: minimal.Specimen: no specimen.Procedure: repair of supraumbilical hernia.Wound class: 1-clean.Procedure: ¿the patient was taken to the operating room after obtaining informed consent, discussion included indication, procedure, and possible complications.Risks, benefits, and alternatives were explained to him.He understood and consented for the procedure.In the operating room, the patient was given general anesthesia.Operative area was prepped and draped in usual manner.A curvilinear supraumbilical incision was made and the same was deepened through subcutaneous tissue.The hernia sac was identified and was isolated and the sac was reduced.The defect measured about 1.5 cm and the surrounding fascia appeared normal.At this point, the primary repair was performed using continuous sutures of #1 prolene.The repair was found to be adequate with no tension, bleeding, or hematoma.There was no evidence of any umbilical hernia.Wound was closed in layers using 3-0 vicryl interrupted sutures for subcutaneous tissue, 4-0 biosyn subcuticular sutures were then placed.Skin margins were approximated using steri-strips.Sterile dressings were applied.The patient was then transferred out of the operating room in a stable condition.¿ on (b)(6) 2014: radiology imaging consultants.Md not provided.Impression: ¿no evidence of testicular torsion or epididymitis-orchitis bilaterally.Limited evaluation for testicular mass.Sonographer noted abnormality of the scrotum (thickened skin?) please correlate with physical examination.Small unilateral left varicocele.¿ implant preoperative complaints: on (b)(6) 2021: (b)(6) hospitals.(b)(6), md.History and physical.Chief complaint: ¿(b)(6) is a 41 y.O.[year old] male w/ [with] pmhx [past medical history] significant for prior umbilical hernia repair 2015 (b)(6) who noticed recurrence and enlargement of umbilical hernia over the past 15 months, patient was evaluated at (b)(6) on (b)(6) 2020 who recommend repeating ctap [ct abdomen/pelvis] before further management.Patient states that over the past 15 months, his hernia has increased in size with associated intermittent pain.He endorses having fewer bowel movement.Endorses having bowel movements.He states that 3 days prior to presentation, he had some abdominal pain with some nausea.To relieve this, he would push down on his hernia which relieved the pain.¿ physical exam: ¿abdomen: obese, nondistended, mildly tender in the umbilicus.¿ imaging: ¿impressions: moderate umbilical hernia containing small bowel without evidence of obstruction.Suggestion of mild inflammation of hernia fat.¿ assessment/plan: ¿(b)(6) is a 41 y.O.Male who presents with recurrent umbilical hernia.Plan includes the following: lose 20-30lbs by (b)(6) 2021.Schedule for laparoscopic, umbilical hernia repair.¿ on (b)(6) 2021: (b)(6) hospitals.(b)(6), md.Indications: ¿this patient is a 41 yo man s/p [status post] open umbilical hernia repair in 2015 who presents with a recurrent, symptomatic umbilical hernia.The risks, benefits, alternatives of laparoscopic possible open umbilical hernia repair with mesh were discussed with the patient.Written informed consent was obtained.¿ implant procedure: laparoscopic umbilical hernia repair with mesh [implant: gore® synecor intraperitoneal biomaterial, gkfc12/(b)(6), 12cm] implant date: (b)(6) 2021 (same day surgery) on (b)(6) 2021: (b)(6) hospitals.(b)(6), md.Operative note.Assistant:(b)(6) md.Pre and postoperative diagnosis: umbilical hernia repair with mesh.Anesthesia: general.Complications: none.Findings: ¿4 cm umbilical hernia.¿ procedure: ¿the patient was brought into the operating room and placed in the supine position.Scd [sequential compression devices] boots were placed on the lower extremities.General endotracheal anesthesia was administered which the patient tolerated well.Perioperative antibiotics were administered.Both arms were tucked, taking care to pad all bony prominences.The abdomen was prepped and draped in the standard sterile fashion.Access to the peritoneal cavity was obtained in the left upper quadrant subcostal using the optiview technique with a 5mm trocar.Pneumoperitoneum was achieved to a pressure of 15mm hg which the patient tolerated well.Inspection of the abdomen revealed no injury from initial trocar placement.Two 5 mm ports were placed in the left abdomen under direct vision.The left upper quadrant port was exchanged for a 12 mm port.A [sic] umbilical hernia defect containing omentum was noted.All omentum was reduced from the hernia.The hernia defect measured approximately 4 cm in diameter.The defect was closed primarily using two #1 pds sutures in a figure-of-8 fashion using the suture passer device.A 12 cm circular gore synecor composite dual sided mesh was chosen.#1 surgidac sutures were placed in the 4 corners on the edge of the mesh in the cardinal directions to serve as transfascial sutures.The mesh was rolled in a cigarlike fashion, and inserted into the abdomen under direct vision via the 12mm port.The mesh was oriented in the correct fashion.Corresponding skin incisions were made on the abdomen using a #11 blade, and the suture passer was used to grab the sutures and pull them up through the abdominal wall and they were tied down.An additional 5 mm trocar was placed in the right lower quadrant.We then tacked the edges to the abdominal wall with the absorbatack device.We ensured that the mesh laid flat against the anterior abdominal wall.The fascial defect of the 12 mm port site was closed with an [sic] 0-vicryl figure of 8 suture with the suture passer device.All other ports were removed under direct vision.Port sites were closed with 4-0 monocryl subcuticular suture, and then sterile dressings were placed at all incision sites.Abdominal binder was placed on the patient.Instrument, sponge, and needle counts were correct prior to abdominal closure and at the conclusion of the case.The patient tolerated the procedure well and was taken to the pacu in stable condition.¿ on (b)(6) 2021: (b)(6) hospitals.Implant record: ¿12cm diameter circle gkfc12.Serial no: (b)(6).Manufacturer: w.L.Gore & associates, inc.Quantity: 1.¿ relevant medical information: on (b)(6) 2021: (b)(6) hospitals.(b)(6), md.Follow up visit.Hpi: ¿(b)(6) is a 41 y.O.Male w/ pmhx significant for prior umbilical hernia repair 2015 (b)(6) who noticed recurrence and enlargement of umbilical hernia over the past 15 months.Now s/p lap umb [laparoscopic umbilical] hernia repair with mesh by dr.(b)(6) on (b)(6) 2021.Post -op visit, no complaints.Incisions healed well, and no recurrence.No fever/abdominal pain.Eating and moving bowel well.Wants to work and drive.¿ exam: ¿abd [abdomen]: incisions healing well, with steri strips on.Soft.Nt [non-tender].¿ a/p [assessment/plan]: s/p [status post] lap umb hernia repair (b)(6), recovering well.Discussed no heavy lifting for 6 weeks.¿ [break in records ¿ no explant] on (b)(6) 2022: (b)(6) medical center.(b)(6), md.Pathology report.Clinical history: ¿recurrent incisional ventral not reducible hernia.¿ specimens received: ¿hernia sac¿.Pathological diagnosis: ¿soft tissue, hernia sac and old mesh, excision: fibroadipose tissue with fibrosis, hemorrhage, foreign material, and foreign-body giant cell reaction.¿ gross description: ¿received in formalin and designated ¿hernia sac, old mesh¿ are multiple fragments of pink-tan membranous tissue and brown yellow fibroadipose tissue, measuring 8.6 x 7.5 x 2.8 cm in aggregate.The surface of the membranous tissue is smooth and glistening.A pink-tan mesh with adherent tissue is identified, measuring 6.7 x 2.0 x 0.7 cm.Representative sections are submitted in one cassette.¿ on (b)(6) 2023: (b)(6) radiology.(b)(6), md.Ct abdomen.History: ¿growing mid abdominal hernia.¿ findings: ¿abdomen: liver: hepatomegaly with mild fatty infiltration.Kidneys: punctate bilateral renal calculi.¿ [page 2 of 2 not provided] explant procedure: not provided.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic umbilical hernia repair on (b)(6) 2021, whereby a gore® synecor® intraperitoneal biomaterial was implanted.It was reported the patient alleges the following injuries: on (b)(6) 2021; (b)(6), md; bellevue- laparoscopic recurrent symptomatic umbilical hernia repair with mesh.Hernia defect with omentum reduced.On (b)(6) 2022- repair of nonreducible recurrent incisional hernia & repair of nonreducible ventral hernia (b)(6) 2022; (b)(6); (b)(6) medical center; injuries- fibroadipose tissue with fibroids, hemorrhage, foreign material, foreign body giant-cell reaction, recurrence.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated type of investigation h6: updated investigation conclusions the investigation has been completed.¿based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives, the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.¿ it should be noted that the gore® synecor intraperitoneal biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, adhesions and related harms, bowel obstruction, contamination, defect recurrence and related harms, dysphagia, erosion or extrusions and related harms, exposure or protrusions and related harms, fever, fistula, gerd recurrence, infection, irritation or inflammation, mesh migration, mesh shrinkage, pain, parathesis, seroma or hematoma and related harms, tissue ischemia, wound dehiscence and additional intervention including surgery.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.¿the above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.